Lithium

Discussion in 'General Parenting' started by amazeofgrace, May 12, 2008.

  1. amazeofgrace

    amazeofgrace New Member

    Ugh in the past two months, I have had Lithium thrown out on the table to me for difficult child II, 3 times.

    Today makes 4 times. Sigh............. I am on the fence on this one. I had an Uncle with BiPolar (BP), who died after the hospital over dosed him on Lithium, because they never bothered to check his levels b4 giving him more.

    The partial he is in currently wants to start him on Lithium now, and release him Friday back to school.

    I really need honest thoughts and opinions, I will listen to the Dr.'s, but I need some from the heart advice from fellow parents of difficult child's.

    thank you ianav
     
  2. klmno

    klmno Active Member

    Lithobid (the time release version) makes a big difference in my difficult child. How old is your son? It is the "tried and true" BiPolar (BP) medication and my suggestion would be to look at it like this- several mood stabilizers require blood draws so if it wasn't lithium, it could be something else. You are there and can ask (or demand) a blood draw whenever you have a concern and make sure the psychiatrists stay on top of this. It is the only medication so far that completely stopped difficult child's raging and sleeplisness for about 7 mos. Then I don't know what happened- we're still working on that. But, during that 7 mos., any effort to switch the lithobid to something else left us with raging and sleep problems again until the lithobid was back on track. Also, difficult child gets major stomach problems the first few days of a lithobid dosage increase. Once, the stomach problems didn't go away after several weeks, so this is why he takes lithobid instead of lithium and he gets 1/2 the dosage in the am and 1/2 in the pm.

    Hope that helps!
     
  3. Sara PA

    Sara PA New Member

    What other medications is he taking? Not all medications mix well.

    And how old is he?
     
  4. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    I have to say that when difficult child was on Lithium, she was the most stable she has ever been. She finally started to blend in with other kids. She was still active and had age appropriate issues like whining when asked to do her chores, not wanting to do homework, etc. But she was happy and enjoying life. Between the Lithium and social skills group she finally was making real friends!

    She had blood work done every 3-6 mos. The psychiatrist gave us a script for Lidocan (sp) gel, to numb up her arm before the blood test. It made it go so much easier. As with all medication's there are side effects. The key is to know which ones are dangerous and which are not. And every medication interacts with a child differently. At worst end of the lithium, difficult child had tremors, foggy/slower thinking and headaches. None of them dangerous but became too much for difficult child. Off of it, she thinks faster (which may be partly mania and anxiety), no tremors or headaches, but she is unstable and rages again and is aggressive. She is losing her friends and is miserable. She even asks to go back on Lithium.

    What happended to your Uncle was a horrible thing. I can understand your concern. But you can be an informed consumer if you choose lithium to avoid that type of tragedy.
     
  5. amazeofgrace

    amazeofgrace New Member

    difficult child II is 11 and currently is on 21 mg of Abilify and 1.5 mg of clonodine (seperated into 3 doses per day)
     
  6. Steely

    Steely Active Member

    I absolutely would do Lithium. My difficult child has been on Lithobid since he was 12, and it literally changed everything about him. Suddenly the mania he has had since he was 2, the mania that I thought was just who M was, disappeared. It was the most amazing thing I had ever seen. It is the only medication, I would fight for with blood, sweat, and tears if someone wanted to take difficult child off of it. Interestingly my difficult child is also on Clonidine - I find these 2 medications to be the best combo difficult child has ever had.

    I can understand your fears - but you would never let your son go unmonitored like your Uncle. You are the one in control, and you will not let anything happen to him.

    We live in Texas, where the summers can be 105 all summer long - but even with that, as long as difficult child drinks lots of water, he has been fine.
     
  7. Sara PA

    Sara PA New Member

    If you do decide to give lithium a try, make sure there is a base line blood test done before he starts it.
     
  8. wakeupcall

    wakeupcall Well-Known Member

    My difficult child is twelve and has been on Lithobid for about a year. It has helped a LOT to even him out. He hates it, but has a blood draw every six months that the doctor keeps a close eye on. He's also on 7.5 mg. of Abilify. Everyone is different with their reactions to medications as you know. My difficult child had terrible reactions to Depakote, but others swear by it. I think if I were you, I'd give it a try since it's been recommended four times.
     
  9. jal

    jal Member

    My difficult child trialed Lithium last year and was monitored with blood draws. It did not work for him (no side effects though) and at the time he was also on Abilify. He is currently on Depakote, 7.5 of Abilify, Straterra and Tenex. He has done better on the Depakote and still is monitored with blood draws. He actually looks forward to them - go figure!
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lithium has the highest success rate of all the mood stabilizers (although I hear Lamictal is also very good). All medications are dangerous if not monitored. I had an idiot psychiatrist who OD'd me on Lithium too. He wouldnt draw a level and no matter how much I complained, he just kept throwing new drugs at me or increasing the Lithium. Finally, I went to somebody else and he did a blood draw and level. My level was 1.6!!! And that was after I had refused to take the Lithium for about three days and was feeling better. I was afraid to take it again because it made me feel "dream-like" and "zombie-like." However, it WAS an overdose. My daughter felt the same horrendous "dream state" on Depakote. My son really likes Lamictal. If I was forced to take a mood stabilizer again (if my mania went out of control) I'd ask for Lamictal, but Lithium has a proven track record. I think the key is good monitoring and listening to side effects. LIthium has been tried longer than any other medication for bipolar. It can't hurt to try it, but make sure he gets bi-weekly blood draws.
     
  11. GoingNorth

    GoingNorth Crazy Cat Lady

    Lithium has been around for so long that the Romans and Greeks used to send sufferers of "Active melancholia" to specific shrines where they were to drink and bathe in special spring waters.

    Those spring waters were (much) later found to be extremely rich in lithium salts.

    Lithium is still the gold standard for tx of classic BiPolar (BP).

    My psychiatrist was not happy to find that I can't take lithium due to residual kidney damage from a childhood illness (can't concentrate urine and hence get dehydrated very easily)
     
Loading...